Limit theorems for random walks that avoid bounded sets, with applications to the largest gap problem

Vladislav Vysotsky

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Consider a centred random walk in dimension one with a positive finite variance σ2, and let τB be the hitting time for a bounded Borel set B with a non-empty interior. We prove the asymptotic PxB>n)∼2/πσ-1VB(x)n-1/2 and provide an explicit formula for the limit VB as a function of the initial position x of the walk. We also give a functional limit theorem for the walk conditioned to avoid B by the time n. As a main application, we consider the case that B is an interval and study the size of the largest gap Gn (maximal spacing) within the range of the walk by the time n. We prove a limit theorem for Gn, which is shown to be of the constant order, and describe its limit distribution. In addition, we prove an analogous result for the number of non-visited sites within the range of an integer-valued random walk.

Original languageEnglish (US)
Pages (from-to)1886-1910
Number of pages25
JournalStochastic Processes and their Applications
Volume125
Issue number5
DOIs
StatePublished - 2015

Fingerprint

Bounded Set
Limit Theorems
Walk
Random walk
Functional Limit Theorem
Borel Set
Hitting Time
Limit Distribution
Range of data
One Dimension
Spacing
Explicit Formula
Interior
Interval
Integer

Keywords

  • Conditional limit theorem
  • Harmonic function
  • Hitting time
  • Killed random walk
  • Largest gap
  • Limit theorem
  • Maximal spacing
  • Number of non-visited sites
  • Random walk

ASJC Scopus subject areas

  • Modeling and Simulation
  • Statistics and Probability
  • Applied Mathematics

Cite this

Limit theorems for random walks that avoid bounded sets, with applications to the largest gap problem. / Vysotsky, Vladislav.

In: Stochastic Processes and their Applications, Vol. 125, No. 5, 2015, p. 1886-1910.

Research output: Contribution to journalArticle

@article{a74684659c684b8f98c6e0b451e45e65,
title = "Limit theorems for random walks that avoid bounded sets, with applications to the largest gap problem",
abstract = "Consider a centred random walk in dimension one with a positive finite variance σ2, and let τB be the hitting time for a bounded Borel set B with a non-empty interior. We prove the asymptotic Px(τB>n)∼2/πσ-1VB(x)n-1/2 and provide an explicit formula for the limit VB as a function of the initial position x of the walk. We also give a functional limit theorem for the walk conditioned to avoid B by the time n. As a main application, we consider the case that B is an interval and study the size of the largest gap Gn (maximal spacing) within the range of the walk by the time n. We prove a limit theorem for Gn, which is shown to be of the constant order, and describe its limit distribution. In addition, we prove an analogous result for the number of non-visited sites within the range of an integer-valued random walk.",
keywords = "Conditional limit theorem, Harmonic function, Hitting time, Killed random walk, Largest gap, Limit theorem, Maximal spacing, Number of non-visited sites, Random walk",
author = "Vladislav Vysotsky",
year = "2015",
doi = "10.1016/j.spa.2014.11.017",
language = "English (US)",
volume = "125",
pages = "1886--1910",
journal = "Stochastic Processes and their Applications",
issn = "0304-4149",
publisher = "Elsevier",
number = "5",

}

TY - JOUR

T1 - Limit theorems for random walks that avoid bounded sets, with applications to the largest gap problem

AU - Vysotsky, Vladislav

PY - 2015

Y1 - 2015

N2 - Consider a centred random walk in dimension one with a positive finite variance σ2, and let τB be the hitting time for a bounded Borel set B with a non-empty interior. We prove the asymptotic Px(τB>n)∼2/πσ-1VB(x)n-1/2 and provide an explicit formula for the limit VB as a function of the initial position x of the walk. We also give a functional limit theorem for the walk conditioned to avoid B by the time n. As a main application, we consider the case that B is an interval and study the size of the largest gap Gn (maximal spacing) within the range of the walk by the time n. We prove a limit theorem for Gn, which is shown to be of the constant order, and describe its limit distribution. In addition, we prove an analogous result for the number of non-visited sites within the range of an integer-valued random walk.

AB - Consider a centred random walk in dimension one with a positive finite variance σ2, and let τB be the hitting time for a bounded Borel set B with a non-empty interior. We prove the asymptotic Px(τB>n)∼2/πσ-1VB(x)n-1/2 and provide an explicit formula for the limit VB as a function of the initial position x of the walk. We also give a functional limit theorem for the walk conditioned to avoid B by the time n. As a main application, we consider the case that B is an interval and study the size of the largest gap Gn (maximal spacing) within the range of the walk by the time n. We prove a limit theorem for Gn, which is shown to be of the constant order, and describe its limit distribution. In addition, we prove an analogous result for the number of non-visited sites within the range of an integer-valued random walk.

KW - Conditional limit theorem

KW - Harmonic function

KW - Hitting time

KW - Killed random walk

KW - Largest gap

KW - Limit theorem

KW - Maximal spacing

KW - Number of non-visited sites

KW - Random walk

UR - http://www.scopus.com/inward/record.url?scp=84923574658&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84923574658&partnerID=8YFLogxK

U2 - 10.1016/j.spa.2014.11.017

DO - 10.1016/j.spa.2014.11.017

M3 - Article

VL - 125

SP - 1886

EP - 1910

JO - Stochastic Processes and their Applications

JF - Stochastic Processes and their Applications

SN - 0304-4149

IS - 5

ER -